Here is an extremely long and complex article, looks like it answers your question:
"A sulfite reaction is different from a sulfonamide allergy (a reaction to sulfa drugs) because sulfites and sulfonamides are entirely different chemicals and have unrelated mechanisms of reaction. A person sensitive to sulfites is no more likely to be allergic to sulfonamides than any other individual and vice versa. "
RockRose gave the technical answer. my DH, a pharmacist, has said that as well. however, it may be a coincidence, but it seems that some in my family have an allergy or sensitivity to anything "sulf.." Doesn't make sense to dh because they're chemically different. my mom is definitely allergic to Sulpha medications. she had a terrible reaction a few years back. She also has reactions to wines containing sulfites, and reacts to foods containing sulfites. i have never been on a sulfa medication, but i have the same exact reactions to certain foods as my mom. for example, literally one tiny sip of a wine (usually red) that has a lot of sulfites and i break out in crazy rashes all over my face. so i am going on the assumption that like my mom, i would most likely react to sulfa medications. not surprising, considering i'm pretty much a clone of my mom :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.